MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM ASPIRATION CATHETER 8; DXE

PENUMBRA, INC. INDIGO SYSTEM ASPIRATION CATHETER 8; DXE
Model Number CAT8XTORQ115KIT-B
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/11/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the left superficial femoral artery (sfa) using indigo system aspiration catheter 8s (cat8), a guidewire and a non-penumbra sheath.During the procedure, the physician advanced the cat8 over the guidewire through the sheath from the right common femoral artery access, up and over the aortic arch into the target vessel.The guidewire was removed and aspiration was turned on.While aspirating the clot in the left superficial femoral artery, the physician noticed the flow of blood through the tubing was slow.The physician then torqued the cat8 for optimal vessel sweep to aspirate the clot and a large quantity of blood flowed into the canister.Next, the physician removed the cat8 to check the progress of the aspiration.Upon removing the cat8 out of the sheath, the physician noticed the cat8 was broken off and only one third of the cat8 was removed.The physician then removed the sheath, leaving the cat8 in the patient¿s body.After removal of the sheath, part of the cat8 was exposed outside of the patient.The physician then intentionally cut the cat8 to advance a guidewire though the cat8 so that access to the vessel could be maintained.Subsequently, the rest of the cat8 was removed over the wire and the sheath was replaced.The procedure was completed using another cat8 and the second sheath.The patient was treated with a tpa drip after the thrombectomy procedure.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the cat8 was fractured approximately 47.5 and 56.0 cm from the hub.The catheter was twisted on both ends of the proximal fracture.The device had a cut approximately 57.5 cm from the hub and was ovalized approximately 58.0, 75.0 and 114.0 cm from the hub.Conclusions: evaluation of the returned cat8 confirmed two fractures on the mid-shaft.Further evaluation of the proximal fracture revealed that both sides of the fracture was twisted.This damage was likely a result of the device being forcefully torqued during the procedure.Subsequently, if a twisted device is retracted against resistance, damage such as a fracture may occur.The distal fracture was a result of the device being cut intentionally during the procedure.Further evaluation revealed ovalizations.This damage was likely incidental to the reported complaint.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
INDIGO SYSTEM ASPIRATION CATHETER 8
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10624222
Report Number3005168196-2020-01649
Device Sequence Number19153001
Product Code DXE
UDI-Device Identifier00815948022485
UDI-Public00815948022485
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K160533
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/11/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/15/2023
Device Model NumberCAT8XTORQ115KIT-B
Device Catalogue NumberCAT8XTORQ115KIT
Device Lot NumberH10624
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/16/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/11/2020
Supplement Date Received by Manufacturer10/13/2020
Initial Report FDA Received Date10/03/2020
Supplement Report FDA Received Date11/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age59 YR
Date Report Sent to FDA01/01/2005